Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 95, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Sep 1, 2002, 1:33 PM CDT for Aitkin County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2002, 1:33 PM CDT (18:33 UTC)
- Expired
- Sep 1, 2002, 2:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
County Aitkin County, MN
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
736 WUUS53 KDLH 011833 SVRDLH MNC001-011900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 131 PM CDT SUN SEP 1 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA * UNTIL 200 PM CDT * AT 131 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 11 MILES SOUTHWEST OF MALMO...OR ABOUT 29 MILES EAST OF BRAINERD...MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MCGRATH AROUND 145 PM... DADS CORNER AROUND 150 PM... ARTHYDE AROUND 155 PM... THE SEVERE THUNDERSTORM WILL ALSO AFFECT MILLE LACS LAKE THROUGH 2 PM. THIS IS A DANGEROUS STORM WITH HAIL THE SIZE OF QUARTERS LIKELY. STAY INDOORS AWAY FROM WINDOWS UNTIL THE STORM PASSES. IF YOU ARE OUT ON MILLE LACS LAKE...HEAD FOR SAFETY IMMEDIATELY. .END DAP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:25 AM CDT, 10 hours 8 minutes earlier.
Area forecast discussion, Sep 1, 3:25 AM CDT, 10 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 325 AM CDT SUN SEP 1 2002 MAIN FOCUS WILL BE ON TSRA CHANCES TODAY AND MONDAY. MODELS IN OVERALL AGREEMENT...AND WILL USE A MIX OF ETA/AVN. MOSAIC OF AREA 88-DS SHOW AN MCS COVERING EXTREME EASTERN ND/NW MN ATTM. POTENT UPPER LEVEL TROF SWINGING THROUGH EASTERN ND/NW MN RESPONSIBLE FOR THIS MCS. MCS IS MOVING INTO A MORE STABLE AIR MASS PER LATEST MSAS SFC DATA. THE TROF WILL LIFT NE INTO ONTARIO TODAY. ENOUGH FORCING WITH THIS TROF...EVEN AS IT DEPARTS...TO MENTION SCATTERED TSRA OVER THE CWFA TODAY. THE EXCEPTION BEING NORTH CENTRAL WI WHICH WILL LIKELY MISS OUT ON THE MORNING CONVECTION. THIS AREA WILL SEE SOME TSRA THIS AFTERNOON WITH APPROACH OF COLD FRONT FROM THE WEST AND BULLSEYE OF UPPER LEVEL DIVERGENCE FROM 06Z ETA RUN. HAVE ACCOUNTED FOR THIS IN FORECAST PACKAGE. INITIAL COLD FRONT MAKES IT INTO NW WI WHERE IT WASHES OUT AS OVERALL SUPPORT FOR IT DIMINISHES. SECONDARY COLD FRONT APPROACHES FROM THE WEST WITH NEXT IN SERIES OF POTENT UPPER LEVEL SHORT WAVE TROFS. COLD FRONT REACHES THE RED RIVER VALLEY BY 12Z MONDAY. THE FA WILL BE IN-BETWEEN THESE FEATURES TONIGHT. THIS WILL ALLOW SKIES TO CLEAR SOMEWHAT FROM W TO E. HAVE PLACED A LOW POP IN EASTERN WI FA IN CLOSEST PROXIMITY TO THE DECAYING FRONT. THE SECOND COLD FRONT WILL BE MUCH STRONGER AS IT PASSES THROUGH THE FA ON MONDAY. AVN A BIT COOLER THAT THE ETA WITH H85 TEMPS DROPPING TO 8C IN NW MN ALONG THE INTERNATIONAL BORDER. INSTABILITY PARAMETERS POINTING TOWARD A MORE SIGNIFICANT SEVERE TSRA OUTBREAK ON MONDAY. ETA SFC BASED LIS FROM -4 TO -6C ACROSS THE FA AND SFC BASED CAPE VALUES OF 2000 TO 2500 J/KG ON A 30 KT LLJ. COLD FRONT WILL BE PASSING THROUGH RIGHT AT MAX HEATING...ESPECIALLY NW WI. SEE SWODY2 FOR MORE DETAILS. WILL BUMP UP POPS ON MONDAY TO ACCOUNT FOR THIS. WILL BLEND MOS VALUES FOR TEMPS. .DLH...NONE. GSF
In the hours before
Special weather statement, Sep 1, 9:00 AM CDT, 4 hours 33 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 900 AM CDT SUN SEP 1 2002 HAZARD... SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN TODAY. SMALL HAIL AND HEAVY RAIN WILL BE THE MAIN THREATS. DISCUSSION... A WEAKENING COLD FRONT...ALONG WITH AN UPPER LEVEL DISTURBANCE... WILL MOVE FROM THE DAKOTAS TO WESTERN LAKE SUPERIOR BY LATE AFTERNOON. THE RESULT WILL BE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE REGION THIS AFTERNOON. AN ISOLATED SEVERE THUNDERSTORM MAY DEVELOP FROM PINE CITY TO SPOONER THIS AFTERNOON...BUT MOST STORMS SHOULD NOT BECOME SEVERE ACROSS THE AREA. SPOTTER ACTIVATION... NATIONAL WEATHER SERVICE SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. .END DAP
Special weather statement, Sep 1, 11:55 AM CDT, 1 hour 38 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1155 AM CDT SUN SEP 1 2002 HAZARD... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN TODAY. LARGE HAIL APPEARS TO BE THE PRIMARY SEVERE WEATHER THREAT ASSOCIATED WITH THE STORMS. DISCUSSION... A COLD FRONT...ALONG WITH AN UPPER LEVEL DISTURBANCE...WILL MOVE EASTWARD ACROSS MINNESOTA AND NORTHWESTERN WISCONSIN BY THIS EVENING. THIS SYSTEM WILL COMBINE WITH AMPLE LOW LEVEL MOISTURE... TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE REGION. THE MAIN SEVERE WEATHER THREAT AREA IS SOUTH OF A PARK RAPIDS...TO DULUTH TO HURLEY LINE. SPOTTER ACTIVATION... NATIONAL WEATHER SERVICE SPOTTER ACTIVATION IS POSSIBLE ACROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THIS AFTERNOON. .END DAP
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 12:38 PM CDT | Special Marine Warning | DLH | 67 min | |
| Sep 1, 2:11 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Pine | 49 min |
| Sep 1, 3:03 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 27 min |
| Sep 1, 5:17 PM CDT | Flash Flood Warning | DLH | Pine | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.